Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2011, 5:39 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2011, 5:39 PM MST (00:39 UTC)
- Expired
- Jul 23, 2011, 6:15 PM MST
- In force
- 36 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 168 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
355 WUUS55 KTWC 240039 SVRTWC AZC019-240115- /O.NEW.KTWC.SV.W.0056.110724T0039Z-110724T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 539 PM MST SAT JUL 23 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 615 PM MST * AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GU VO...OR 38 MILES WEST OF SELLS...AND MOVING WEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIA OIK PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3192 11272 3214 11271 3210 11241 3192 11243 TIME...MOT...LOC 0039Z 094DEG 6KT 3202 11253 $$ SMR
2 follow-up statements
226 WWUS55 KTWC 240059 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 559 PM MST SAT JUL 23 2011 AZC019-240115- /O.CON.KTWC.SV.W.0056.000000T0000Z-110724T0115Z/ PIMA AZ- 559 PM MST SAT JUL 23 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR WEST CENTRAL PIMA COUNTY... AT 553 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GU VO...OR 41 MILES WEST OF SELLS...MOVING WEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU. && LAT...LON 3192 11272 3214 11271 3210 11241 3192 11243 TIME...MOT...LOC 0100Z 094DEG 6KT 3202 11257 $$ SMR
096 WWUS55 KTWC 240108 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 608 PM MST SAT JUL 23 2011 AZC019-240116- /O.EXP.KTWC.SV.W.0056.000000T0000Z-110724T0115Z/ PIMA AZ- 608 PM MST SAT JUL 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY WILL EXPIRE AT 615 PM MST... AT 605 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD INDICATED THAT THE STRENGTH OF THE THUNDERSTORM IN THE WARNING AREA SOUTH OF GU VO HAD DIMINISHED BELOW SEVERE THRESHOLDS. THAT SAID...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3192 11272 3214 11271 3210 11241 3192 11243 TIME...MOT...LOC 0106Z 094DEG 6KT 3202 11258 $$ SMR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST SAT JUL 23 2011 .SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK. SOME THUNDERSTORMS WILL GENERATE HEAVY RAIN AND STRONG GUSTY WINDS. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 35-55 DBZ ECHOES MOVING WEST AROUND 10 KTS GENERALLY SOUTH OF A SELLS-BENSON- CHIRICAHUA NATIONAL MONUMENT LINE AT 2105Z. MUCH OF THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. QUITE MOIST ENVIRONMENT WITH DEWPOINTS GENERALLY RANGING FROM THE MID 50S-MID 60S F. ALSO...THE BLENDED TOTAL PRECIP WATER IMAGERY VALUES RANGED FROM 1.65 INCHES NEAR THE SWRN NEW MEXICO BORDER TO AROUND 1.85 INCHES ACROSS WRN PIMA COUNTY. 23/12Z NAM/GFS AND 23/09Z SREF IN GOOD AGREEMENT THAT THE BEST CHANCE OF PRECIP THRU THIS EVENING WOULD OCCUR SOUTH TO SOUTHEAST OF TUCSON...OR PRIMARILY ACROSS SANTA CRUZ AND SRN COCHISE COUNTIES. MAIN CONCERN FROM THE STRONGER TSTMS WILL BE LOCALLY HEAVY RAINFALL AND CANNOT RULE THE POSSIBILITY OF SOME DAMAGING WIND GUSTS. THRU THIS EVENING...WILL MAINTAIN SCATTERED TO NUMEROUS SHOWERS/ TSTMS GENERALLY SOUTH OF A ORGAN PIPE-SELLS-BENSON-CHIRICAHUA NATIONAL MONUMENT LINE. MEANWHILE...WILL OPT FOR ISOLATED TO SCATTERED SHOWERS/TSTMS FROM THE TUCSON METRO AREA NWD. PRECIP TO DECREASE IN COVERAGE AFTER MIDNIGHT ALTHOUGH WILL STILL DEPICT AT LEAST A SLIGHT CHANCE OF SHOWERS/TSTMS MOST SECTIONS. FOR SUNDAY...INVERTED TROF TO APPROACH THE AREA FROM THE EAST. THE 23/12Z NAM/GFS AND 23/09Z SREF CONFINE THE BEST CHANCE OF MEASURABLE PRECIP TO GENERALLY EAST OF A SAFFORD TO SIERRA VISTA LINE WITH MINIMAL PRECIP CHANCES ELSEWHERE. AT ANY RATE...WILL OPT FOR CHANCE- CATEGORY POPS ACROSS MUCH OF THE AREA SUN AFTERNOON/EVENING. THEREAFTER...MOISTURE SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS DURING THE UPCOMING WEEK. HIGH TEMPS TO AVERAGE ABOUT 3-5 DEGS F BELOW NORMAL THRU MIDWEEK THEN DAYTIME TEMPS TO TREND CLOSER TO NORMAL THUR-SAT. && .AVIATION...SCT-NUMEROUS TSRA/SHRA SOUTH OF KTUS WITH ISOLD-SCT TSRA/SHRA KTUS VICINITY NWD THRU 06Z SUNDAY. PRECIP TO DECREASE IN COVERAGE 06Z-12Z SUNDAY THEN DEVELOP AGAIN SUNDAY AFTERNOON. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS GENERALLY 6-10K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU SUNDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT AND EXHIBIT TYPICAL DIURNAL TRENDS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 9:56 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 956 AM MST SAT JUL 23 2011 AZZ503>515-241700- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 956 AM MST SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE NORMALLY PRONE TO FLOODING. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING. STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-241700- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 956 AM MST SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:41 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Jul 23, 7:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 23, 9:23 PM MST | Areal Flood Advisory | TWC | Cochise | 82 min |
| Jul 24, 5:41 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 111 min |
| Jul 24, 6:36 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 13 hr |
| Jul 24, 1:37 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 24, 2:10 PM MST | Flash Flood Warning | TWC | Greenlee | 110 min |
| Jul 24, 4:05 PM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
| Jul 24, 4:15 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 24, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 24, 4:25 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 24, 4:38 PM MST | Flash Flood Warning | TWC | Cochise | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.